Idaho, 2010

Damaging Winds in Idaho, June 16, 2010

June 16, 2010 · NWS PIH · 4 events in 1 county or zone

Sixty to 70 mph wind gusts were common across Bear Lake County from a severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Sixty to 70 mph wind gusts were common across Bear Lake County from a severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 16, 1:37 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 16, 1:37 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
237 PM MDT WED JUN 16 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. ELONGATED TROUGH
OVER PACNW STILL AFFECTING EASTERN IDAHO TODAY. STRONG SHORTWAVE
AT BASE OF TROUGH BEGINNING TO SWING NORTHEAST AND INDUCING A
NEGATIVE TILT TO THE MAIN TROUGH AXIS. THUNDERSTORM DEVELOPMENT SO
FAR HAS BEEN PUSHED EAST OF FCST AREA INTO WYOMING. CONSOLIDATED
PATCH OF RAINFALL OVER WESTERN HALF OF FCST AREA BEGINNING TO MOVE
EAST. POTENTIAL STILL EXISTS FOR STRONGER STORMS TO DEVELOP AHEAD
OF THIS BAND THIS AFTERNOON...SO WILL LEAVE THUNDERSTORM MENTION
IN GRIDS FOR THIS EVENING. COLD FRONT IS ASSOCIATED WITH MAIN
PRECIP BAND. COULD SEE LIGHT CONVECTION CONTINUE OVERNIGHT INTO
THURSDAY MAINLY OVER HIGHER ELEVATIONS WITH FOCUS SHIFTING TO THE
NORTHEAST CORNER. SNOW LEVELS DROP TO ABOUT 6000 FT BY MORNING AND
LIGHT ACCUMULATIONS ARE POSSIBLE AT HIGHER ELEVATIONS. THE SYSTEM
SHIFTS FAR ENOUGH NORTHEAST TO BRING AN END TO MOST IF NOT ALL OF
THE PRECIP BY LATE THURSDAY SO HAVE KEPT ONLY LIGHT COLLABORATION
POPS ALONG THE NORTHEAST BORDER INTO THURSDAY NIGHT. WINDS COULD
AGAIN BE AN ISSUE ON THURSDAY WITH DECENT SFC GRADIENT ACROSS THE
SNAKE PLAIN. SPEEDS APPEAR STRONG ENOUGH TO SUPPORT ANOTHER LAKE
WIND ADVISORY FOR THURSDAY AFTERNOON.

.LONG TERM...FRIDAY THROUGH WEDNESDAY. ONLY MADE A FEW MINOR
ADJUSTMENTS TO GOING FORECAST. REINFORCING SHORTWAVE STILL
DEVELOPS WEAK TROUGH BY FRIDAY ALONG PACIFIC COAST...LEAVING
EASTERN IDAHO UNDER WEAK UPPER RIDGE. COULD BE ENOUGH MOISTURE AND
DYNAMICS TO FORCE WEAK SHOWERS OVER HIGHER TERRAIN THROUGH THE
WEEKEND BUT HAVE LEFT POPS SLIGHTLY BELOW CLIMO. A LITTLE MORE
SPREAD TO THE MODELS FOR EARLY NEXT WEEK. HAVE LEFT POPS CLOSE OR
SLIGHTLY ABOVE CLIMO AND ADJUSTED TEMPS DOWNWARD SLIGHTLY TO MATCH
CURRENT MODEL TRENDS. DMH

&&

.AVIATION...STEADY RAIN HAS FALLEN AT BURLEY ALL DAY BEHIND COLD
FRONT.  EXPECT THE SHOWERS TO FILTER INTO PIH AND IDA SOON AND
CONTINUE THROUGH THE EARLY EVENING HOURS.  CEILINGS SHOULD REMAIN
VFR BUT COULD OCCASIONALLY SEE A MVFR CONDITION IN HEAVIER SHOWERS.
EXPECT MUCH DRIER CONDITIONS THURSDAY BUT SLIGHT CHANCES FOR A
SHOWER.  WINDS AT PIH AND IDA WILL BE IN THE 15 TO 25 KNOT SUSTAINED
RANGE EARLY THIS EVENING.
GK

&&

.FIRE WEATHER...UPPER LOW CONTINUES TO MOVE EAST AND THROUGH
SOUTHERN IDAHO THIS EVENING AND SHOWERS WILL CONTINUE MUCH OF
TONIGHT ACROSS THE ENTIRE DISTRICT.  SHOULD SEE SIGNIFICANT DRYING
ON THURSDAY AS THE LOW PUSHES EAST AND WESTERLY FLOW ALOFT SETS UP.
VERY COOL TEMPERATURES WILL CONTINUE THROUGH THURSDAY WITH A WARMING
TREND BY FRIDAY WITH LOWER RELATIVE HUMIDITY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ021.

&&
Hazardous weather outlook, Jun 16, 2:54 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
354 AM MDT WED JUN 16 2010

IDZ017>025-031-032-171000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
354 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A SPRING STORM WILL BRING SHOWERS AND THUNDERSTORMS TO EASTERN
IDAHO THROUGH TONIGHT. THERE IS ALSO SNOW FORECAST FOR MIDDLE AND
UPPER ELEVATIONS AS COLDER AIR BRIEFLY MOVES INTO OUR AREA. THERE
IS A THREAT OF LOCALLY HEAVY RAINFALL FOR MOST LOCATIONS THROUGH
THIS EVENING. FOR THOSE IN THE GENERAL AREA OF THE I-15 CORRIDOR
AND EASTWARD...THERE IS ALSO A THREAT OF SEVERE THUNDERSTORMS THIS
AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. SNOWFALL IS
POSSIBLE IN THE 6000-7500FT RANGE IN THE WESTERN MOUNTAINS AND
BETWEEN 7000-8500FT FARTHER EAST. IN GENERAL...AN INCH OR TWO OF
WET SNOW IS FORECAST. IN PORTIONS OF THE CENTRAL MOUNTAINS
THOUGH...3 TO 6 INCHES IS POSSIBLE AT OR ABOVE 8500FT THROUGH
TONIGHT. IT WILL BE BREEZY AT TIMES OVER THE ENTIRE FORECAST
AREA...OUTSIDE OF ANY THUNDERSTORM ACTIVITY. A LAKE WIND ADVISORY
FOR AMERICAN FALLS RESERVOIR IS IN EFFECT FROM MID AFTERNOON INTO
EARLY EVENING FOR SOUTHWEST WINDS IN EXCESS OF 20MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL BE LEAVING OUR REGION ON THURSDAY. SHOWERS AND
A FEW THUNDERSTORMS ARE STILL POSSIBLE ESPECIALLY NEAR THE
MONTANA BORDER AND WESTERN WYOMING. ADDITIONAL VERY LIGHT SNOW
AMOUNTS ARE STILL POSSIBLE AT HIGHER ELEVATIONS DURING THE DAY.

THE PATTERN INTO NEXT WEEK WILL BE WARMER WITH A POSSIBILITY OF
SHOWERS AND THUNDERSTORMS MAINLY ACROSS NORTHERN AREAS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 16, 1:56 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
256 PM MDT WED JUN 16 2010

IDZ023-025-162130-
CARIBOU ID-BEAR LAKE ID-FRANKLIN ID-
256 PM MDT WED JUN 16 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  BEAR LAKE COUNTY IN SOUTHEAST IDAHO
  CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 252 PM MDT...RADAR AND SPOTTERS INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM BEAR LAKE TO MINK CREEK AND GRACE...AND
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND GUSTY WINDS.

LOCATIONS IMPACTED INCLUDE...
   HENRY AND SODA SPRINGS...
   LAGO AND GRACE...
   MONTPELIER AND GEORGETOWN...
   CONDA...

LAT...LON 4280 11109 4202 11113 4206 11154 4230 11186
      4282 11166
TIME...MOT...LOC 2052Z 211DEG 40KT 4240 11179 4205 11129

TAL

The radar

The Pocatello radar (KSFX), 137 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bear Lake

When
June 16, 2:07 PM MST to 2:25 PM MST
Where
Bear Lake County, Bern
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.330, -111.380

A 71 mph wind gust was measured by a spotter in Bern.

Thunderstorm Wind, Bear Lake

When
June 16, 2:19 PM MST to 2:30 PM MST
Where
Bear Lake County, 2 mi W of Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -111.409

A spotter reported a 60 mph wind gust near Georgetown.

Thunderstorm Wind, Bear Lake

When
June 16, 2:27 PM MST to 2:37 PM MST
Where
Bear Lake County, Ovid
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.280, -111.380

Thunderstorm winds demolished a new hay barn.

Thunderstorm Wind, Bear Lake

When
June 16, 2:27 PM MST to 2:37 PM MST
Where
Bear Lake County, 2 mi N of Paris
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.259, -111.400

Power pole snapped by thunderstorm wind causing power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238773, 238774, 238775, 238776.